When a woman loses her hair, it can be devastating to her self-image. Even though women make up about 40 percent of all Americans facing hair loss, many suffer in silence with feelings of stress and anxiety.
There are numerous causes for female hair loss, but prescription birth control pills are a common trigger. If you’ve noticed a sudden change in the thickness of your hair and are using hormonal contraception, including pills, injections and rings, it may be time to talk to your doctor about alternative options.
In your hair’s normal growth cycle, most of your hairs are in the growing, or anagen, phase. The resting phase, also called the catagen phase, is the interim stage when your hair growth stops. Birth control can cause your hair to shift from the growing phase to the resting phase too soon—ultimately leading to a hair loss condition called telogen effluvium.
Women who are predisposed to hormone-related hair loss or who are especially sensitive to hormonal changes may notice their hair thinning when using hormonal contraception. These women may even experience hair loss several weeks or months after stopping the medication. This is because birth control contains small amounts of man-made estrogen and progestin hormones, designed to suppress ovulation and prevent pregnancy. Estrogen and progestin change your hormonal balance, which can cause you to experience varying levels of hair loss.
The American Hair Loss Association suggests that women who wish to continue using hormonal birth control use a low androgen formula. Androgens are male hormones that are typically found in very small amounts in women. High-androgen birth control can artificially elevate male hormones in females, resulting in hair loss.
If you’re experiencing hair loss or thinning, schedule your complimentary, private consultation with a hair loss expert today. For over 40 years, Hair Club has helped thousands of women restore their hair and transform their lives. Explore our proven hair loss solutions and see the results for yourself.
For informational purposes only. The exact cause of hair loss can only be determined by a medical professional.